Alert archive / Mississippi / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 98, NWS Memphis, TN

May 20, 2001Chickasaw County, Monroe County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at May 20, 2001, 6:28 PM CDT for Chickasaw County, Monroe County, Mississippi. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 20, 2001, 6:28 PM CDT (23:28 UTC)
Expired
May 20, 2001, 7:15 PM CDT
In force
47 min
Issued by
NWS Memphis, TN
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Chickasaw County, MS, Monroe County, MS

What was reported inside it

TimeReportWhereRemark
May 20, 6:40 PM CDTThunderstorm WindOkolona, MSA few power lines were blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 11.5 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2001-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 106 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2001-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
106 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
1263 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

274 
WUUS54 KMEG 202329
SVRMEM
MSC017-095-210015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
628 PM CDT SUN MAY 20 2001

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHICKASAW COUNTY IN NORTHEAST MISSISSIPPI
  MONROE COUNTY IN NORTHEAST MISSISSIPPI

* UNTIL 715 PM CDT.

* AT 627 PM CDT...WEATHER RADAR INDICATED A SEVERE THUNDERSTORM JUST 
  WEST OF OKOLONA...MOVING EAST AT 30 MPH.

* CITIES IN THE PATH OF THIS STORM THROUGH 715 PM CDT INCLUDE...
  OKOLONA...
  NEW WREN...
  NETTLETON...
  AMORY...
  HATLEY...
  SMITHVILLE...

.IF CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND AND LARGE HAIL ARE LIKELY WITH THIS STORM.

LAT...LON 3406 8894 3389 8888 3401 8822 3410 8827
          3410 8864

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 3:20 PM CDT, 3 hours 8 minutes earlier.

Area forecast discussion, May 20, 3:20 PM CDT, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
320 PM CDT SUN MAY 20 2001

AT THE SURFACE...LOW OVR OK WILL DEVELOP AND MOVE OVR TO S. IL
MONDAY MORNING.  A LOW LEVEL JET OF AROUND 50KTS WILL MOVE OVR THE
MS RIVER AREA TONIGHT. MOISTURE HAS INCREASED TODAY AND LIFTED
INDEXES WILL RISE TO -2 TO -4 ACCORDING THE ETA AND NR -6 W/ THE
AVN. ETA BEING THE SLOWEST W/ THE COLD FRONT...WHICH APPEARS TO
MATCH UP MORE W/ SPC RISK AREA FOR TOMORROW. SURFACE FRONT SHOULD
MOVE INTO THE AREA MID-DAY TOMORROW AND CLEAR THE FA BY EARLY
TUESDAY MORNING. AVN HAS BEEN THE FASTER MODEL W/ THE FRONT BUT NOW
MERGING CLOSER W/ THE OTHERS. WILL GO CLOSER W/ THE ETA SOLUTION.
FURTHER ALOFT...A SHORTWAVE WILL BE OVR THE FA OVERNIGHT AND BE OUT
OF THE AREA TOMORROW MORNING. EXPECT ANOTHER ROUND OF STORMS TO MOVE
INTO THE AREA AROUND 6Z TONIGHT.

BEHIND THE FRONT EXPECT MUCH COOLER TEMPERATURES. LOOKING AT
X-SECTIONS...DECENT AMOUNT OF LOW LEVEL MOISTURE TO PRODUCE PARTLY
TO MOSTLY CLOUDY CONDITIONS FOR THE EXTENDED PERIODS...ESPECIALLY
ON WEDNESDAY.

FOR TEMPS...NGM BEING THE WARMEST AFTER 1ST PERIOD AND MAV/EXTENDED
GUIDANCE NUMBERS VERY SIMILAR..BUT MAV BEING THE COLDEST. WILL BE
LOWER THAN THE NGM AND A FEW DEGREES WARMER THAN THE MAV NUMBERS.

NGM AGAIN BEING THE OUTLIERS W/ POPS IN 4TH PERIOD...MAV/ETA DRY.
WILL GO ALONG WITH THAT. BUT DO EXPECT SHRA ACTIVITY TO HANG AROUND
AFTER THE FRONT MOVES THROUGH IN THE 3RD PERIOD...AS SUGGESTED BY
AVN/ETA.

PRELIM NUMBERS...STILL SUBJECT TO CHANGE ON POPS.

MEM TB 066/086/068/072  03661
MKL TB 062/084/066/071  02661
JBR TB 064/084/065/070  03761
TUP TB 063/086/067/074  01s661

.MEG...NONE.

In the hours before

Special weather statement, May 20, 4:35 PM CDT, 1 hour 53 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001-007-
010-011-TNZ001-002-019-048-049-088-202210-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
435 PM CDT SUN MAY 20 2001

SEVERE THUNDERSTORM WATCH NUMBER 254...THAT WAS IN EFFECT FOR
FOR THE FOLLOWING COUNTIES IN EASTERN ARKANSAS...MISSOURI BOOTHEEL...
EXTREME WESTERN TENNESSEE AND NORTHWEST MISSISSIPPI UNTIL 6 PM CDT
HAS BEEN CANCELLED.

IN EASTERN ARKANSAS...ST. FRANCIS...LAWRENCE...MISSISSIPPI...
PHILLIPS...CLAY...GREENE...POINSETT...RANDOLPH...CRAIGHEAD...LEE...
CRITTENDEN AND CROSS COUNTY.

IN EXTREME WEST TENNESSEE...LAKE...OBION...DYER...SHELBY...TIPTON...
LAUDERDALE.

IN NORTHWEST MISSISSIPPI...DESOTO...TUNICA...QUITMAN...COAHOMA.

IN THE MISSOURI BOOTHEEL...DUNKLIN AND PEMISCOT.

HOWEVER THERE IS STILL A CHANCE FOR SEVERE WEATHER LATER TONIGHT FOR
THESE COUNTIES AS AN APPROACHING COLD FRONT COMBINED WITH AN UPPER
LEVEL DISTURBANCE MOVES INTO THE AREA.
Special weather statement, May 20, 4:55 PM CDT, 1 hour 33 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001-007-
010-011-TNZ001-002-019-048-049-088-202210-

SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
455 PM CDT SUN MAY 20 2001

SEVERE THUNDERSTORM WATCH NUMBER 254...THAT WAS IN EFFECT FOR THE
FOLLOWING COUNTIES IN EASTERN ARKANSAS...MISSOURI BOOTHEEL...EXTREME
WESTERN TENNESSEE AND NORTHWEST MISSISSIPPI UNTIL 6 PM CDT HAS BEEN
CANCELLED.

IN EASTERN ARKANSAS...ST. FRANCIS...LAWRENCE...MISSISSIPPI...
PHILLIPS...CLAY...GREENE...POINSETT...RANDOLPH...CRAIGHEAD...LEE...
CRITTENDEN AND CROSS COUNTY.

IN EXTREME WEST TENNESSEE...LAKE...OBION...DYER...SHELBY...TIPTON...
LAUDERDALE.

IN NORTHWEST MISSISSIPPI...DESOTO...TUNICA...QUITMAN...COAHOMA.

IN THE MISSOURI BOOTHEEL...DUNKLIN AND PEMISCOT.

HOWEVER THERE IS STILL A CHANCE FOR SEVERE WEATHER LATER TONIGHT FOR
THESE COUNTIES AS AN APPROACHING COLD FRONT COMBINED WITH AN UPPER
LEVEL DISTURBANCE MOVES INTO THE AREA.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 2:56 PM CDTSevere Thunderstorm WarningMEGDeSoto49 min
May 20, 3:11 PM CDTSevere Thunderstorm WarningMEGTunica49 min
May 20, 3:21 PM CDTSevere Thunderstorm WarningMEGCalhoun, Chickasaw, Pontotoc39 min
May 20, 3:43 PM CDTSevere Thunderstorm WarningMEGDeSoto, Marshall47 min
May 20, 3:56 PM CDTSevere Thunderstorm WarningMEGPontotoc49 min
May 20, 4:01 PM CDTSevere Thunderstorm WarningMEGCalhoun44 min
May 20, 4:08 PM CDTSevere Thunderstorm WarningMEGTate37 min
May 20, 4:16 PM CDTSevere Thunderstorm WarningMEGLafayette, Panola29 min
May 20, 4:44 PM CDTSevere Thunderstorm WarningMEGLafayette46 min
May 20, 4:54 PM CDTSevere Thunderstorm WarningMEGUnion51 min
May 20, 5:29 PM CDTSevere Thunderstorm WarningMEGItawamba, Lee46 min
May 20, 6:05 PM CDTSevere Thunderstorm WarningMEGChickasaw25 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.